Alert archive / Iowa / Red Flag Warnings in 2026
Red Flag Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Mar 20, 2026, 9:07 PM CDT for 20 counties in Iowa. It took effect at Mar 21, 2026, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2026, 9:07 PM CDT (02:07 UTC)
- In effect from
- Mar 21, 2026, 1:00 PM CDT
- Expired
- Mar 21, 2026, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3638 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261 WWUS83 KDMX 210207 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 907 PM CDT Fri Mar 20 2026 ...Critical Fire Weather Conditions Saturday... .While winds will not be strong, near record to record temperatures, fully cured grassland and cropland, and exceptionally dry air for Iowa will prevail Saturday afternoon into the early evening hours. Any fires will have the potential to spread in these conditions, and outdoor burning is strongly discouraged. IAZ033-034-044>046-057>059-070>072-081-082-092-093-211200- /O.NEW.KDMX.FW.W.0004.260321T1800Z-260322T0300Z/ Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass- Adair-Madison-Adams-Union-Taylor-Ringgold- 907 PM CDT Fri Mar 20 2026 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR WEST CENTRAL AND SOUTHWEST IOWA INTO PARTS OF CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 1 PM to 10 PM CDT Saturday. * AFFECTED AREA...West Central and Southwest Iowa into parts of Central Iowa. * WIND...From the southwest at 10 to 20 mph with gusts of 20 to 25 mph. * HUMIDITY...As low as around 15%. * IMPACTS...Any fires that develop will likely spread, perhaps rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
4 follow-up statements
242 WWUS83 KDMX 210645 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 145 AM CDT Sat Mar 21 2026 ...Critical Fire Weather Conditions Today... .While winds will not be overly strong, near record to record temperatures, fully cured grassland and cropland, and exceptionally dry air for Iowa will prevail Saturday afternoon into the early evening hours. Fires will have a higher likelihood of igniting in these dry conditions, and will easily spread, perhaps rapidly at times. Outdoor burning is strongly discouraged. IAZ047-060-073-083-094-211445- /O.EXA.KDMX.FW.W.0004.260321T1800Z-260322T0300Z/ Boone-Polk-Warren-Clarke-Decatur- 145 AM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 10 PM CDT this evening. * AFFECTED AREA...Boone, Polk, Warren, Clarke and Decatur Counties. * WIND...From the southwest at 10 to 20 mph with gusts of 20 to 25 mph. * HUMIDITY...As low as around 15%. * IMPACTS...Any fires that develop will likely spread, perhaps rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ033-034-044>046-057>059-070>072-081-082-092-093-211445- /O.CON.KDMX.FW.W.0004.260321T1800Z-260322T0300Z/ Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass- Adair-Madison-Adams-Union-Taylor-Ringgold- 145 AM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT SATURDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND WEST CENTRAL IOWA INTO PARTS OF CENTRAL IOWA... * AFFECTED AREA...Southwest and West Central Iowa into parts of Central Iowa. * WIND...From the southwest at 10 to 20 mph with gusts of 20 to 25 mph. * HUMIDITY...As low as around 15%. * IMPACTS...Any fires that develop will likely spread, perhaps rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Dodson For more information from the National Weather Service visit https://weather.gov/desmoines
900 WWUS83 KDMX 211444 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 944 AM CDT Sat Mar 21 2026 ...Critical Fire Weather Conditions Today... .While winds will not be overly strong today, near record to record temperatures, cured surface fuels, and exceptionally dry air for Iowa will lead to a critical fire weather danger through this evening. Fires will have a higher likelihood of igniting in these dry conditions and will easily spread, perhaps rapidly at times. Outdoor burning is strongly discouraged. IAZ033-034-044>047-057>060-070>073-081>083-092>094-212245- /O.CON.KDMX.FW.W.0004.260321T1800Z-260322T0300Z/ Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Decatur- 944 AM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND WEST CENTRAL IOWA INTO PARTS OF CENTRAL IOWA... * AFFECTED AREA...Southwest and West Central Iowa into parts of Central Iowa. * WIND...From the southwest at 10 to 20 mph with gusts of 20 to 25 mph. * HUMIDITY...As low as around 15%. * IMPACTS...Any fires that develop will likely spread, perhaps rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
051 WWUS83 KDMX 211942 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 242 PM CDT Sat Mar 21 2026 ...Critical Fire Weather Conditions Today... .While winds are not overly strong today, near record to record temperatures, cured surface fuels, and exceptionally dry air for Iowa have led to a critical fire weather danger that will continue through this evening. Fires will have a higher likelihood of igniting in these dry conditions and will easily spread, perhaps rapidly at times. Outdoor burning is strongly discouraged. IAZ033-034-044>047-057>060-070>073-081>083-092>094-220300- /O.CON.KDMX.FW.W.0004.000000T0000Z-260322T0300Z/ Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Decatur- 242 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND WEST CENTRAL IOWA INTO PARTS OF CENTRAL IOWA... * AFFECTED AREA...Southwest and West Central Iowa into parts of Central Iowa. * WIND...From the southwest at 10 to 20 mph with gusts of 20 to 25 mph. * HUMIDITY...As low as around 15%. * IMPACTS...Any fires that develop will likely spread, perhaps rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
420 WWUS83 KDMX 220235 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 935 PM CDT Sat Mar 21 2026 IAZ033-034-044>047-057>060-070>073-081>083-092>094-220345- /O.EXP.KDMX.FW.W.0004.000000T0000Z-260322T0300Z/ Sac-Calhoun-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Decatur- 935 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING... Relative humidity values are rising above critical levels late this evening and will continue to rise overnight. While a cold front will cause winds to shift and blow from the north-northeast and increase to between 15 to 20 mph by Sunday morning, the higher relative humidity will keep conditions above critical levels. $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:11 PM CDT, 2 hours 56 minutes earlier. Its key messages:
- Near record highs Friday and Saturday.
- Elevated to near critical fire weather conditions in the southwest Saturday.
- Brief cooldown Sunday and Monday before temperatures recover to above average.
Area forecast discussion, Mar 20, 6:11 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
611 PM CDT Fri Mar 20 2026
...Updated for the 00z Aviation Discussion...
.KEY MESSAGES...
- Near record highs Friday and Saturday.
- Elevated to near critical fire weather conditions in the
southwest Saturday.
- Brief cooldown Sunday and Monday before temperatures recover
to above average.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 1238 PM CDT Fri Mar 20 2026
Continuing to chase high temperatures this afternoon with the 90th
percentile of guidance closer to expectations this afternoon.
Temperatures at noon in far southern Iowa were already in the 80s.
Have adjusted towards NBM 90th for highs today and Saturday. Record
highs both this afternoon and tomorrow will be challenged. Have
continued to lower Tds as they have underperformed in the well-mixed
environment. Tds this afternoon dropped into the mid to upper 30s, a
precursor to the dryness expected tomorrow. Near critical fire
weather conditions are expected tomorrow as RHs drop into the teens
in the southwest. The low-level wind field is weak enough to keep
gusts under 30mph, hence the refrain from a Red Flag Warning for now.
A front will arrive Sunday morning and has trended more dry, so
confidence remains low (<10%) for any precipitation. Cloudiness and
CAA will accompany the front with temperatures dropping during the
day Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 315 AM CDT Fri Mar 20 2026
Mild temperatures continue on Monday before thermal ridging begins
to build in from the west again through the middle of next week. A
zonal flow pattern aloft will have multiple waves of energy passing
through it during the week. Should enough moisture be available to
any of these, we could see some chances at precipitation develop
through the week. That said, there is little agreement among
guidance on any of these waves, so the forecast remains primarily
dry through the first half of the week. A more prominent trough then
passes through the northern US during the second half of next week
toward the end of this forecast cycle, which models seem to be in
better agreement on. That said, what this system means for our area
still remains uncertain, so will continue to monitor through the
coming days.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 611 PM CDT Fri Mar 20 2026
There is high confidence in VFR conditions prevailing through
the period. Winds will become light and turn clockwise becoming
from a southerly direction by sunrise Saturday. Winds will
increase to around or above 12 knots by late morning into the
afternoon hours before diminishing by sunset.
&&
.CLIMATE...
Issued at 1231 PM CDT Thu Mar 19 2026
Forecast and Record Highs for Select Central Iowa Cities...
====================================================================
| Today | Saturday | Period
| Forecast Record/ | Forecast Record/ | of
City | High Year | High Year | Record
====================================================================
Des Moines 80 79/1938 88 86/1938 1878-
Mason City 67 73/1934 79 81/1938 1903-
Ottumwa 77 78/1938 86 86/1938 1923-
Waterloo 72 75/1918 81 83/1938 1895-
====================================================================
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Jimenez
LONG TERM...Dodson
AVIATION...Ansorge
CLIMATE...JimenezHazardous weather outlook, Mar 20, 1:59 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 159 PM CDT Fri Mar 20 2026 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 159 PM CDT Fri Mar 20 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Elevated fire weather conditions are in place this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Near-critical fire weather conditions are expected on Saturday in southwest Iowa with elevated fire weather conditions expected elsewhere. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Iowa, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.